Alert archive / Colorado / Tornado Warnings in 2003

Tornado Warning 6, NWS Goodland, KS

April 30, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 30, 2003, 2:28 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:28 PM MDT (20:28 UTC)
Expired
Apr 30, 2003, 3:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WFUS53 KGLD 302028
TORGLD
COC017-302115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 229 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER
  NORTH CENTRAL CHEYENNE COUNTY...OR ABOUT 26 MILES SOUTHEAST OF
  FLAGLER...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW

LAT...LON 3903 10291 3888 10289 3889 10220 3904 10222

STASSER

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:54 AM MDT, 11 hours 34 minutes earlier.

Area forecast discussion, Apr 30, 2:54 AM MDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
254 AM MDT WED APR 30 2003

FORECAST CONCERN IS THE CHANCE OF PRECIPITATION ACROSS THE REGION
OVER THE NEXT COUPLE OF DAYS AS THE LOW OVER NORTHERN CALIFORNIA
MOVES EAST OF THE ROCKIES.

THE UPPER LOW IS BEGINNING TO MOVE INLAND AS A SHORT WAVE TROUGH
AHEAD OF THE MAIN LOW EJECTS EAST OF THE ROCKIES...SPAWNING
THUNDERSTORMS ACROSS THE TRI-STATE REGION.  LOW LEVEL MOIST
UPSLOPE NORTHEAST FLOW IS PRODUCING AREAS OF FOG NORTH OF THE
FRONTAL BOUNDARY DRAPED ACROSS NORTHERN KANSAS.

WILL CONTINUE TO USE A BLEND OF THE ETA AND GFS.

THE UPPER FLOW FLATTENS THROUGH THURSDAY AS THE UPPER LOW MOVES
THROUGH THE RIDGE OVER THE PLAINS.  THE ASSOCIATED SURFACE LOW
FORMS OVER THE PANHANDLE REGION AND MOVES ALONG THE OKLAHOMA AND
KANSAS BORDER THROUGH THURSDAY MORNING.  SURFACE HIGH PRESSURE
MOVES OVER THE REGION ON THURSDAY WITH THE UPPER RIDGE REDEVELOPING
OVER THE ROCKIES ON FRIDAY.  THE UPPER RIDGE REMAINS OVER THE PLAINS
WITH A SURFACE LEE TROUGH FORMING AS THE PATTERN AMPLIFIES ON
SATURDAY AHEAD OF THE NEXT UPPER TROUGH DUE THROUGH THE REGION ON
SUNDAY.

WILL PUT IN A 40 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS ACROSS
MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AND A
30 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS LATE THURSDAY
AFTERNOON AND EVENING FOR THE WESTERN HALF OF THE FORECAST AREA.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Apr 30, 10:35 AM MDT, 3 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE FOUND
THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A WEAK DISTURBANCE
ALOFT. THE ACTIVITY WILL BE CONCENTRATED IN YUMA COUNTY COLORADO AND
IN EXTREME SOUTHWEST NEBRASKA. DRIER AND SLIGHTLY COOLER AIR IN THE
LOWER LEVELS WILL KEEP THE ACTIVITY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...MAINLY IN THE
WESTERN PORTION OF THE TRI STATE AREA...AS STORMS THAT FORM ON THE
HIGHER TERRAIN NEAR THE FRONT RANGE SLOWLY MIGRATE EASTWARD AND THEN
WEAKEN AFTER SUNSET. THE PROBABILITY OF SEVERE WEATHER APPEARS LOW
AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDK

In the hours before

Local storm report, Apr 30, 12:08 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    9 E IDALIA                CO   .75 INCH HAIL
04/30/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 30, 12:10 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    BENKELMAN                 NE   .75 INCH HAIL
04/30/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER. 0.43 STORM
                                          TOTAL PRECIP.
Local storm report, Apr 30, 1:49 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    WILD HORSE                CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 1:51 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    13 NNW WILD HORSE         CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:07 PM MDTSevere Thunderstorm WarningGLDYuma68 min
Apr 29, 10:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Apr 29, 11:53 PM MDTSevere Thunderstorm WarningGLDYuma67 min
Apr 30, 1:27 PM MDTTornado WarningGLDCheyenne, Kit Carson48 min
Apr 30, 2:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Apr 30, 3:15 PM MDTTornado WarningGLDCheyenne45 min

Nearby

Tornado Warnings in Colorado, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.